World Health Organization "issued new guidance" advising doctors to start giving patients AIDS drugs a year or two earlier than usual." According to the agency, "the advice could double the number of people worldwide who qualify for treatment, adding an extra 3 to 5 million patients to the 5 million already awaiting AIDS drugs." The new recommendations "also advise pregnant women with HIV to take the drugs earlier and while breast-feeding," and urged countries to discontinue the usage of "the commonly used AIDS drug stavudine because of its toxic side effects."
Chemotherapy may be linked to neurological side effects in some testicular cancer survivors.
Neurological side effects are among the potential problems faced by long-term survivors of testicular cancer who were treated with cisplatin-based chemotherapy," according to research published online Nov. 25 2009, in the Journal of the National Cancer Institute. In a study of "1,409 men treated for unilateral testicular cancer," researchers "found that between four and 21 years after the start of treatment, men who'd received any chemotherapy had a statistically significantly higher risk for more severe side effects, including sensory neuropathy, tinnitus, hearing impairment and a discoloration of the hands or feet when exposed to the cold...than those who didn't have chemotherapy."
WHO investigates Tamiflu-resistant swine flu cases in US, Britain
World Health Organization spokesman Thomas Abraham said the agency is investigating reports of Tamiflu-resistant cases of H1N1 in both the United States and Britain. The Health Protection Agency (HPA) in Britain confirmed five cases in Wales, each with severely compromised immune systems. "We'll see if we need to put any additional measures in place to protect this vulnerable group of patients. It might mean that they are at more serious risk than others," Abraham said.
Glaxo urges Canadian doctors to halt usage of one vaccine batch. GlaxoSmithKline, the sole provider of the H1N1 vaccine in Canada, has told Canadian doctors to "hold off" on using one vaccine batch as the company "probes reports of higher-than-expected occurrences of a side effect known as anaphylaxis." The batch, which contained 172,000 doses of Arepanrix, "was linked to more cases of acute allergic reactions, including swollen tongues, throats and respiratory distress, than is expected, spokeswoman Gwenan White said in a telephone interview." She said the findings would not "have any impact at all on the other vaccine they have received and can continue to administer."
Three drug classes linked to increased risk for elderly falls.
The use of antidepressants, benzodiazepines, sedatives and hypnotics significantly increased the risk of falling among the elderly, a new meta-analysis has found." John C. Woolcott, MA, of the University of British Columbia, and colleagues reported in the Nov. 23 Archives of Internal Medicine that antidepressants "had the strongest association with falls, while the weakest association was for narcotics." The researchers concluded, "The results of our meta-analysis reiterate the need for caution when prescribing these medications to seniors."
Also at http://www.qa-expert.com/2010/01/pharma-qa-updates.html